Farewell Phenelzine 2.0 (The 2021 Edition)

The decision to change my medication has been a long time coming. I was diagnosed with ADHD back in January but, for various reasons, I haven’t been able to take any medication for it up to this point. As I said in this post, my specialist wouldn’t allow me to take any of the classic, stimulant medications for ADHD while I was still taking my current antidepressant, Phenelzine. So, in order to take anything for my ADHD (other than the less common medications that would only make me even drowsier than I am currently), I would have to come off the Phenelzine and either try a different antidepressant or try going without one. That all felt too much to manage while I was doing my Masters – it feels like a lot to manage now – but now that the Masters as is over and I’m already in a period of transition, it felt like it was time to come off the Phenelzine. The side effects were going to throw a wrench in several plans but that was going to be the case regardless of when I decided to do it and I hated the feeling of having it hanging over me. I know I need to do it but a big part of me really didn’t want to (and is still sceptical to a certain degree): over the last ten years, I’ve found it all but impossible to write songs during the periods when I wasn’t taking Phenelzine so it’s not surprising that it’s not exactly an easy decision. But if I want to get out of this limbo state, then I need to try.

So, beginning the 18th November, I started to reduce the dosage of the Phenelzine. For two weeks, I took half my normal dose and then I went another two weeks without anything in my system, giving my body the time to filter out any traces of the Phenelzine (known as the wash out period) and ensuring that way any new drug I take won’t result in a negative interaction. As always, it’s important to point out that this is a plan I’ve worked out with my psychiatrist and my ADHD specialist and is specifically tailored to me. If you’re making any changes around any medication you’re taking, please consult your doctor first.


REDUCTION PERIOD

WEEK 1 (Monday 18th October – Sunday 24th October)

For most of the week, I felt fine, which surprised me: usually, if I miss a dose of Phenelzine, I get hit with a headache pretty quickly but for some reason, that didn’t happen this time. I was tired and a bit more emotional than usual but nothing that out of the ordinary, nothing that couldn’t just happen anyway. I think those first four days lulled me into a false sense of security.

It hit me on the Friday. I felt weak and shaky and had a really unpleasant headache. And that turned into feeling absolutely awful over the weekend: I had debilitating migraines; I felt nauseous, shaky, and lightheaded; I thought I might faint every time I stood up. I also developed an annoying cough and, after multiple COVID tests, I had to assume it was part of the withdrawal and not COVID related (thank goodness – I don’t think I could’ve coped with that as well and I’m glad my family didn’t either).

WEEK 2 (Monday 25th October – Sunday 31st October)

The cough and the migraines continued into the middle of the week and then, fortunately, they started to let up. My sleep schedule was utterly screwed up: I was struggling to get to sleep and not drifting off until between two and five am and then, because I was so exhausted, I was sleeping in to the middle of the afternoon. And as hard as I tried, I couldn’t correct the schedule. I also had really weird, really vivid dreams that took me a while to drag myself out of and separate dream from reality. I did have a sudden, deep dip in mood where I felt really awful and discouraged about the various things I’m currently working on, which was scary: my big fear about coming off the Phenelzine has been returning to that really depressed place I was in before so to feel it happening was horrible. But fortunately it didn’t last and I’ve tried to just stay away from things that trigger those kind of feelings, for the duration of this changeover at least.

By Sunday, things had started to improve and I was feeling a bit more human. Having said that, I was not looking forward to the rollercoaster that the next two weeks were likely to be.

WASH OUT PERIOD

WEEK 1 (Monday 1st November – Sunday 7th November)

The beginning of the week was okay with just minor headaches and some nausea, both of which were pretty ignorable. And apart from sleeping really deeply and the continuation of the weird, vivid dreams, I felt okay. But by the end of the week, I was feeling very tired and just generally unwell again. The cough had faded but it picked up again and then, on Sunday, the nausea was back in full force.

WEEK 2 (Monday 8th November – Sunday 14th November)

This was a very big week. Unfortunately. It was a really bad time to be coming off a medication but, as I said, it’s almost always a bad time. There’s always something happening so I just had to get it over with. But this week held both my graduation from university (I had a great time but physically, I did spend the day counting down to the next dose of painkillers and – on several occasions – actively focussed on not throwing up) and my Granny’s Celebration of Life service (thankfully, by that point, I was feeling a bit better and was able to just focus on the day without too much distraction). Given those two huge things, I spent a lot of the week dealing with a lot of physical exhaustion and pain.

The cough was ongoing and I had migraines for most of the week, although they did lessen in intensity by the end of the week. I was nauseous, shaky, and overly emotional but, again, that had mostly passed by the weekend. On the Sunday, I was a bit weak and nauseous but I felt a lot more human than earlier in the week.


So, four weeks later, I’m finally starting medication for my ADHD. I’m excited but I’m also nervous; I haven’t had many good experiences with medications and it’s taken a lot of trial and error to find the only one that’s helped so far. So it’s a bit scary to be starting over with a whole new category of medications but I’m trying to stay… cautiously optimistic. I’ve started Xaggitin XL and now, I guess, I just have to wait and see.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: